Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 29, 2008, 9:42 PM MST for Gila County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2008, 9:42 PM MST (04:42 UTC)
- Expired
- Aug 29, 2008, 10:18 PM MST
- In force
- 36 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 4:55 PM MST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2360 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 300442
SVRPSR
AZC007-300545-
/O.NEW.KPSR.SV.W.0099.080830T0442Z-080830T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
942 PM MST FRI AUG 29 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF ROOSEVELT...
* UNTIL 1045 PM MST
* AT 941 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
ROOSEVELT...AND MOVING SOUTHWEST AT 23 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNKIN CENTER
LAT...LON 3390 11127 3380 11116 3380 11114 3367 11109
3366 11114 3368 11114 3368 11116 3365 11120
3364 11125 3393 11141
TIME...MOT...LOC 0442Z 059DEG 20KT 3374 11124
$$
AJ1 follow-up statement
000
WWUS55 KPSR 300518
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1018 PM MST FRI AUG 29 2008
AZC007-300527-
/O.CAN.KPSR.SV.W.0099.000000T0000Z-080830T0545Z/
GILA AZ-
1017 PM MST FRI AUG 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GILA COUNTY IS
CANCELLED...
STORMS OVER THE TONTO BASIN AREA HAVE DISSIPATED AND THEREFORE THE
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MST
SATURDAY MORNING FOR SOUTHERN ARIZONA.
LAT...LON 3390 11127 3380 11116 3380 11114 3367 11109
3366 11114 3368 11114 3368 11116 3365 11120
3364 11125 3393 11141
TIME...MOT...LOC 0517Z 059DEG 20KT 3364 11144
$$
AJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:45 PM MST, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 29, 3:45 PM MST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 345 PM MST FRI AUG 29 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION && .SYNOPSIS... ANOTHER ROUND OF THUNDERSTORMS IS LIKELY THIS EVENING...AND SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND STRONG DAMAGING WINDS...WITH STORM ACTIVITY EXPECTED TO DIMINISH AFTER MIDNIGHT. THE MOIST AND UNSTABLE AIR WILL CONTINUE OVER THE REGION THROUGH THE HOLIDAY WEEKEND...CONTINUING THE THREAT FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE FOR VALLEY WIDE RAIN LATE SATURDAY INTO SUNDAY. A DRIER AIRMASS FROM THE NORTHWEST WILL MOVE INTO THE AREA STARTING TUESDAY...SIGNIFICANTLY DECREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS...WHILE WARMING TEMPERATURES TO SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER. && .DISCUSSION... SKIES ARE MOSTLY SUNNY ACROSS OUR CWA...AND WE HAVE WARMED UP NICELY THIS AFTERNOON...INTO THE UPPER 90S AND NEAR 100 DEGREES AT MANY LOCALES. SO FAR THERE IS MORE CONVECTIVE ACTIVITY THIS AFTERNOON COMPARED TO YESTERDAY...WITH THUNDERSTORMS FORMING ALONG THE RIM AND OVER THE WHITE MOUNTAINS. 12Z PSR-TUS RAOBS...FORECAST SOUNDINGS AND MODELS STILL INDICATING STRONG E-SELY FLOW AT 500 MB (30-40KT) THAT WILL PERSIST ACROSS SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA. THE STRONGER FLOW IS SANDWICHED IN BETWEEN A LOW PRESSURE SYSTEM OVER THE GULF OF CALIFORNIA AND A DEEPENING TROF OVER THE NORTHWEST CONUS. THE FLOW WILL SERVE TO DIRECT ANOTHER ROUND OF STORMS WESTWARD OVER THE CENTRAL AND SOUTHWEST DESERTS THIS EVENING. AS STORMS PUSH OFF THE HIGHER TERRAIN...THEY WILL MOVE INTO A MOISTURE AND CAPE-RICH ENVIRONMENT WITH PLENTY OF INSTABILITY. SO THE THREAT FOR THUNDERSTORMS TO BECOME MORE ORGANIZED AND SUPPORT STRONGER DAMAGING WINDS IS A PROBABILITY (SPC PLACED SLIGHT RISK FOR SOUTHWEST AZ DESERTS). EXTENDED LIKELY POPS ACROSS OUR EASTERN ZONES...CHANCE AROUND THE LOWER COLORADO RIVER AREA YUMA AND BLYTHE. STORMS THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND STRONG DAMAGING OUTFLOW WINDS. SATURDAY...THE RIDGE BEGINS TO WEAKEN AND SHIFT EASTWARD IN ADVANCE OF THE STRONG WEST COAST TROF SLATED TO MOVE THROUGH THE REGION THE LATTER PART OF THE WEEKEND. SHORT WAVE IMPULSES IN THE EASTERLY FLOW OVER MEXICO WILL HELP REINFORCE MOIST SOUTHERLY FLOW OVER ARIZONA. AS THE TROF IN THE WESTERLIES CONTINUES TO DIG SOUTHWARD AND MOVE THROUGH THE REGION...IT WILL INTERACT WITH THE MOISTURE AND UNSTABLE AIRMASS FOR A RATHER DYNAMIC SITUATION OVER MUCH OF THE STATE SATURDAY NIGHT INTO SUNDAY. LATEST MOS NUMBERS STILL INDICATE AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS THIS WEEKEND...WITH SOME SEVERE STORMS AS WELL. IT IS DIFFICULT TO PIN-POINT THE MAIN THREAT WITH THE WEATHER EXPECTED OVER THE WEEKEND...AS WE COULD VERY WELL SEE STRONG GUSTY SEVERE WINDS IN EXCESS OF 58 MPH...HAIL 3/4 INCH TO ONE INCH IN DIAMETER...AS WELL AS LOCALLY HEAVY RAIN AND FLOODING IN FAVORABLE LOW LYING AREAS. PREVIOUS DISCUSSION... TUESDAY THROUGH THE END OF THE WORK WEEK...THE STRONG WEST COAST TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE GREAT BASIN...WITH A MUCH DRIER AIRMASS FROM THE NORTHWEST SHUNTING OUR MONSOON MOISTURE WELL TO THE SOUTH AND EAST STARTING TUESDAY. WILL THIS BE THE END TO THE MONSOON FLOW FOR SUMMER 2008??? HMMM...NOT SURE YET...BUT IT DOES APPEAR A WEAKER PAC TROUGH FLOW WILL REINFORCE THAT THINKING MID TO LATTER PART OF THE WEEK...WITH THE WESTERLIES ONCE AGAIN BECOMING OUR MAIN WEATHER FEED. MEANWHILE...TEMPERATURES WILL WARM BACK TO NEAR AVERAGE/SLIGHTLY ABOVE AVERAGE FOR EARLY SEPTEMBER ...WITH HIGHS ACROSS THE SOUTH-CENTRAL DESERTS AROUND 102...AND SLIGHTLY WARMER OUT WEST AROUND 105/107 ACROSS THE SOUTHEAST CA DESERTS. && .AVIATION... AS OF 10 AM SKIES WERE MOSTLY SUNNY FROM PHOENIX EASTWARD INTO SRN GILA COUNTY. IT REALLY LOOKS LIKE TODAY COULD SEE A REPEAT PERFORMANCE OF THE SIGNIFICANT THUNDERSTORM ACTIVITY SEEN THURSDAY NIGHT. WIND FIELDS IN THE MID/UPPER LEVELS ARE STRONG...WITH GOOD SHEAR AND A FAVORABLE ELY STEERING CURRENT. MOISTURE AND INSTABILITY ARE PLENTIFUL OVER THE LOWER DESERTS. TEMPS ARE RUNNING SIMILAR TO YESTERDAY AT THIS TIME...EVEN AHEAD IN PLACES...AND CU IS ALREADY FORMING OVER THE HIGHER TERRAIN EAST OF PHOENIX/ALONG THE ERN RIM. CU DEVELOPMENT IS AHEAD OF THE PACE OF YESTERDAY. THIS ADDS UP TO A VERY ACTIVE THUNDERSTORM EVENING OVER THE CENTRAL DESERTS... INCLUDING THE KPHX/KIWA TAFS. STILL A BIT EARLY TO TIME THE STORMS ARRIVAL SO WILL OPT TO LEAVE THE TEMPO OR PROB30 GROUPS OUT OF THE TAFS...BUT WILL MENTION VCTS AFT 02Z AND ADD A TEMPO GROUP FOR WINDS TO GUST UP TO 35KTS. MAIN WINDOW OF ACTIVE WEATHER LIKELY TO BE FROM 02Z-05Z OVER THE CENTRAL DESERTS. CIGS WITH STORMS COULD EASILY LOWER TO BELOW 2000 FEET AT TIMES...VSYBS IN HEAVY RAIN COULD GO BELOW 2 MILES....AND WIND GUSTS OVER 50KTS ARE NOT OUT OF THE QUESTION. AGAIN...TAFS CAN BE UPDATED TO REFLECT THE SIGNIFICANT WEATHER THREATS WHEN TIMING IS A BIT MORE CLEAR CUT. FOR THE WESTERN DESERTS...AND THE KYUM/KBLH/KIPL TAFS...CONVECTIVE WEATHER OVER CENTRAL AZ WILL LIKELY MOVE WITH THE ELY STEERING CURRENTS AND MOVE INTO THE AREA AFTER ABOUT 05Z...CONTINUING TIL NEAR 10Z. STILL TOO EARLY TO MENTION PROB OR TEMPO GROUPS IN THE TAFS BUT WILL ADD A VCTS AND CALL FOR CIGS AROUND 10K FEET. SHOULD STORMS MOVE IN...CIGS COULD LOWER TO BELOW 5000 FEET BRIEFLY AND VSYBS COULD LOWER BELOW 3 MILES IN HEAVY RAIN OR BLOWING DUST/SAND. WIND GUSTS COULD ALSO EXCEED 45KT WITH HEAVY DOWNBURSTS. CONFIDENCE NOT HIGH ENOUGH ATTM TO BE THAT PESSIMISTIC WITH THE TAFS...BUT LATER SHIFTS CAN UPDATE AS NEEDED WHEN THE STORM DEVELOPMENT IS MORE CLEAR CUT. MORE SIGNIFICANT WEATHER...AVIATION WISE...EXPECTED THIS WEEKEND AS A PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH AZ AND LEAD TO SIGNIFICANT THUNDERSTORM ACTIVITY OVER OUR LOWER DESERTS EACH DAY. STAY TUNED. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FOLLOWING THE PASSAGE OF A STRONG PACIFIC LOW PRESSURE TROUGH THIS WEEKEND...A DRIER WESTERLY TO SOUTHWESTERLY FLOW ALOFT WILL MOVE IN AND AFFECT THE AREA MONDAY THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES ON MONDAY WILL BE WELL BELOW NORMAL...THEN GRADUALLY RISE TO NEAR SEASONAL VALUES BY THE MIDDLE OF NEXT WEEK. BREEZY SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY...WITH DECREASING WIND THE REST OF THE WEEK. OTHERWISE NO SIGNIFICANT FIRE WEATHER ISSUES ARE EXPECTED DURING THE PERIOD. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...MEYERS/WANEK AVIATION...CB FIRE WEATHER...CB
Hazardous weather outlook, Aug 29, 6:30 AM MST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 630 AM MST FRI AUG 29 2008 AZZ020>028-CAZ030>033-300130- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 630 AM MST FRI AUG 29 2008 /630 AM PDT FRI AUG 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS ARE NOT EXPECTED TO BE AS SEVERE AS THURSDAY EVENING...BUT COULD STILL HAVE WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL...AND PERIODS OF HEAVY RAIN WITH LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS AN INCREASING THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY...AND MORE SO SUNDAY INTO SUNDAY EVENING. THE MAIN THREAT WILL ONCE AGAIN BE GUSTY WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND PERIOD OF HEAVY RAINFALL WITH LOCALIZED FLOODING. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE SOUTH-CENTRAL DESERTS FIRST... BEFORE MOVING WESTWARD ACROSS SOUTH-CENTRAL ARIZONA AND INTO THE SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS LATER IN THE EVENING HOURS. DRIER AIR WILL MOVE IN FROM THE NORTHWEST STARTING MONDAY... DECREASING THE THREAT FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX WANEK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:18 PM MST | Dust Storm Warning | PSR | 102 min | |
| Aug 29, 10:08 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Aug 29, 11:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
| Aug 29, 11:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Aug 29, 11:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 66 min |
| Aug 30, 12:01 AM MST | Dust Storm Warning | PSR | 119 min | |
| Aug 30, 12:57 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 63 min |
| Aug 30, 1:32 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.